Skip to content
My WebMD Sign In, Sign Up
Barrett's Esophagus and PPI Drug Therapy
avatar
richard1050 posted:
Who I am
I am a white 53 year old 6 ft 205 lb male..who until recently thought he was in overall good health, although slightly overweight (15-20 lbs) and certainly out of condition ( I am a programmer and sit at a desk all day long....but I do try and get out and play tennis once a week)...also a slightly high collesterol, (taking no meds though) blood pressure within the OK range, no diseases of any kind (although I just started taking Vyvance as an ADD medicine to improve concentration and improve some social networking related issues),

Recent Medical Diagnosis
I have Barrett;s Esophagus...which of course
can lead to a really nasty form of cancer, etc....so my current treatment is to do another endoscopy in 6 months,,,,and
keep taking prilosec...and according to my primary doctor...this is probably something I will need to take the rest of my
life....my doctor mentioned something about osteoperosis as a possible side effect...but then quickly dissmissed this
because as he stated which is worse .....cancer or osteoperosis..... ?

Personal Research via WEB
I wanted to see for myself what the risks were with taking Prilosec and so I decided to research this.......OMG.....osteoperosis....is just the beginning for the serious side effects that can occur to an aging person after prolonged usage of a PPI drug....so I now feel like I am trading one POSSIBLE problem (which might never happen in any case (cancer of the esophagus).....for a series of issues...one or more of which most certainly I will be afflicted with when I get 10-20 years older than I am now.

These side effects range from possible other cancers...to nutrient suppression...to brain disorders...to inability to keep bad bacteria, toxins, and other bad things in check, etc. This all happens because the PPI drugs greatly reduce the ability for the stomach to make acid...which I have found out is an essential part of the digestive system as a whole. Of course I am trying to put some lifestyle changes into effect including some exercise as well...but all this must be well planned because it turns out even things like posture, or how we exercise can effect GERD, also it is not just the food we eat...but also how and when we eat...etc...AND NOW it turns out that in my case....as I have read....that since the damage has probably already been done to my LES (the one way valve that usually keeps acid reflux in check) and the Esophagus itself (Barrett's)...life style changes alone won't fix the problem....therefore I need to take the miracle drug with incredibily serious side effects called Prilosec... This theoretically will cure the symptoms of GERD and also hopefully help heal the Esophagus.

Personal Conclustion
I think I need to weigh the long term risks versus short term risks for my health based on all realistic options....just not the one that makes the most sense right now. To be honest....based on the information I recently looked at....long term PPI drug therapy scare the hell out of me....and I don't think enough long term studies have been done with any of these types of drugs
.
Question
Does anyone know if there is any kind of natural or prescription drug or surgery option or combination of options that can help heal or prevent worsening of the Esophagus or it's transition to cancererous cells...and also treat the symptomps of GERD without greatly reducing the acid my stomach creates/uses for a variety of VERY IMPORTANT things....and what are the possible risks involved with these alternative(s)?
Reply
 
avatar
Torcal responded:
The generic name for Prilosec is Omeprazole. There are OTC varieties and a prescription drug which is more potent. I've been taking the prescription variety for over thirty years without any ill effects. I'm now sixty-four.

I would go for whatever will fix me NOW. Take the drug. I would rather avoid the imminent possibility of cancer than worry about unlikely possibilities in the future.
 
avatar
richard1050 replied to Torcal's response:
Thank you for your candid response...this is all good to know information and very interesting to me as I didn't even think that the PPI drugs had been around for that long....it seems to me that the issue here has to do with long term versus short term risk. Anyway...I am now dilligently applying some lifestyle changes and NOT taking prilosec for a few days...to see what the effects are...in other words to see If I still get persistent heartburn (I am also worried about over dependence on this drug...which I have also read some literature on)...but in the end I think you are probably correct...I will end up continuing to take the drug and hope for the best long term...I know in the short term...this is definitely the best solution.....

Having said all that...I am still hoping I can come up with some viable alternatives that I can discuss with my doctor....Really I am just trying to get some help with my research (e.g., the alternatives) before I relay my long term health concerns to my doctors. All these concerns may go by the wayside after I have my next scheduled endoscopy...but I doubt it.


Spotlight: Member Stories

Hi, I'm Beth Anderson. This is a photo of my with my daughter Katie who was born in 1990. Her GERD was diagnosed when she was three days old. Mine...More

Helpful Tips

H-Pylori causing Gerd symptoms!
Everyone who has GERD symptoms should be tested for H-Pylori. H-Pylori is a bacteria that grows in an acid stomach. I suffered for 10 years ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.